Tornadoes · United States · Oklahoma · 2023
EF1 tornado, Reed to Brinkman, Oklahoma, February 26, 2023
From Reed to Brinkman, this EF1 tornado ran 11.0 miles across Greer County on February 26, 2023, touching down at 7:23 PM CST and reaching 75 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- February 26, 2023
- Touchdown
- 7:23 PM CST (01:23 UTC)
- Lifted
- 7:34 PM CST (01:34 UTC)
- On the ground
- 11 minutes
- Path length
- 11.0 miles (17.7 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Greer County
- Touchdown point
- 34.937, -99.682
- Lift-off point
- 34.995, -99.506
- Record number
- 2302261923-01
The damage survey
6 damage points were recorded along this path by NWS OUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 98 mph.
- approximate center of 6 poles broken along east-west line.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A powerful storm system, with highly anomalous magnitudes of wind shear and moisture for late February, impacted the forecast area on the evening of the 26th. A broken line of severe thunderstorms developed across the eastern Texas Panhandle/far western Oklahoma and quickly swept through much of the forecast area. Widespread wind damage, including gusts near 90 mph, along with a record number of tornadoes (13) for February occurred. Several reports of large hail were also received. Behind the line of thunderstorms, a tight pressure gradient and strong westerly low-level jet allowed widespread 50-60 mph winds gusts to continue through the late evening hours.
Greer County Emergency Management reported damage associated with a tornado that moved from north-northeast of Reed to just southeast of Brinkman. Power poles, trees and at least two barns were damaged by this tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
23 minutes of warning. NWS OUN issued a tornado warning for this county at 01:00 UTC, 23 minutes before the tornado touched down, in force until 01:30 UTC.
The county was under a tornado watch, issued at 21:36 UTC and running to 02:54 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:36 UTC | 02:54 UTC | Tornado Watch | OUN |
| 22:00 UTC | 00:00 UTC | Wind Advisory | OUN |
| 00:00 UTC | 09:35 UTC | High Wind Warning | OUN |
| 00:53 UTC | 01:45 UTC | Severe Thunderstorm Warning | OUN |
| 01:00 UTC | 01:30 UTC | Tornado Warning | OUN |
| 01:05 UTC | 01:30 UTC | Tornado Warning | OUN |
| 01:24 UTC | 02:03 UTC | Tornado Warning | OUN |
| 01:33 UTC | 02:15 UTC | Severe Thunderstorm Warning | OUN |
| 01:40 UTC | 02:04 UTC | Tornado Warning | OUN |
| 10:00 UTC | 09:35 UTC | Wind Advisory | OUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Feb 26, 5:30 PM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Feb 26, 5:30 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Norman OK
530 PM CST Sun Feb 26 2023
...New AVIATION...
.SHORT TERM...
(This evening through Monday)
Issued at 345 PM CST Sun Feb 26 2023
A remarkable, perhaps historic storm system, is currently
approaching our forecast area. Impacts of concern through tonight:
- Severe thunderstorm wind gusts (greater than 80 mph) as storms
move through west/central/north Oklahoma and parts of western
north Texas
- Severe (post-frontal) westerly winds gusting to 60 mph
following the line of storms
- Significant tornadoes and significant hail produced by severe
storms as they track across northwest, west, west-central,
southwest Oklahoma and portions of western north Texas
The potent mid/upper-level trough is currently approaching the
four corners region, as seen on latest water vapor loop. Observations
place the warm front near or just north of I-20 near the DFW
area, though the boundary is quickly approaching the Red River
with the Waurika mesonet station reporting 68 over 58 degrees.
This trend will continue with a warm and very moist air mass
advecting into Oklahoma through the afternoon and evening hours as
the trough approaches the plains.
Supercell thunderstorms are currently developing over the western
panhandles and far southwest Kansas. Storms will continue to
develop, march east, and reach our western counties around 5-7 PM.
SBCAPE values up to 1500 J/kg are prog'd (far southwest OK and
western north TX) with low to non-existent values farther north,
there is remarkable (and highly unusual) wind shear. This along
with rapid cooling aloft will aid in development/continuation of
supercell thunderstorms across western Oklahoma through the
evening. The higher tornado and large hail risk will accompany
these storms as they move across western Oklahoma before
transitioning to more of a derecho/wind event over west-
central/southwest/central Oklahoma this evening and into tonight.
However, QLCS tornadoes cannot be ruled out as storms move through
central Oklahoma.
Strong winds will continue behind the front and into the early
morning hours on Monday. Everyone should have a safety plan in
place by now, and by this evening:
+ People located in mobile homes should urgently plan to vacate
to nearby/permanent structures
+ Have multiple ways to receive warnings as power outages appear
quite possible with damaging winds
+ Charge digital devices and cell phones
+ Secure or put away loose items (e.g., trash cans, trampolines,
grills, basketball goals)
As for tomorrow, more tranquil conditions are expected with sunny
skies and highs in the 60s and 70s.
Thompson
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 345 PM CST Sun Feb 26 2023
Above-average temperatures and dry conditions are expected
through Tuesday with elevated to near critical fire weather
conditions possible over western OK and western north TX. A cold
front arrives Tuesday night into Wednesday morning resulting in
somewhat cooler temperatures Wed/Thurs. There is a chance of a
rain/snow mix on Thursday for north/west Oklahoma, and central OK
Thursday night.
Thompson
&&
.AVIATION...
(00Z TAFS)
Issued at 526 PM CST Sun Feb 26 2023
IFR ceilings are hanging tough in central Oklahoma this evening
and will likely remain so until storms arrive later on. A line of
storms is expected to cross the entire area from 01z-07z, bringing
widespread strong wind gusts to the area, with many sites likely
to experience 50+ knot gusts from the west or southwest as the
line moves through. Winds will remain gusty behind the line
overnight but will slowly decrease through tomorrow morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 45 71 40 71 / 100 0 0 0
Hobart OK 40 70 37 73 / 100 0 0 0
Wichita Falls TX 44 72 40 77 / 90 0 0 0
Gage OK 39 68 34 69 / 100 0 0 0
Ponca City OK 46 70 39 68 / 100 0 0 0
Durant OK 47 73 42 76 / 90 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 6 AM CST Monday for OKZ004>013-015-018>020-
025-026-028>032-039>043-045>048-050>052.
Wind Advisory until 6 PM CST this evening for OKZ014-016-017-
021>024-027-033>038-044.
Wind Advisory from 4 AM to 6 AM CST Monday for OKZ014-016-017-
021>024-027-033>038-044.
High Wind Warning until 4 AM CST Monday for OKZ014-016-017-
021>024-027-033>038-044.
TX...Wind Advisory until 6 AM CST Monday for TXZ084-087>090.
Wind Advisory until 6 PM CST this evening for TXZ083-085-086.
Wind Advisory from 4 AM to 6 AM CST Monday for TXZ083-085-086.
High Wind Warning until 4 AM CST Monday for TXZ083-085-086.
&&
SHORT TERM...01
LONG TERM....01
AVIATION...08Hazardous weather outlook, Feb 26, 4:09 AM CST, 15 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 409 AM CST Sun Feb 26 2023 OKZ004>048-050>052-TXZ083>090-271015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 409 AM CST Sun Feb 26 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a moderate risk of severe thunderstorms this evening across portions of western Oklahoma and western north Texas. The moderate risk is generally south of a line from Reydon to Waynoka to Cherokee Oklahoma, and west of a line from Cherokee to Enid to Piedmont to Lawton Oklahoma, and north of a line from Lawton Oklahoma to Vernon and Crowell Texas. There is a slight and/or enhanced risk of severe storms for the remainder of the area. The primary threat will be damaging thunderstorm winds. Tornadoes will also be possible early this evening across southwestern Oklahoma and northwestern sections of north Texas with at least some potential of a strong tornado. The tornado risk will continue into the evening in areas farther north and east, although the potential for strong tornadoes will be lower than in southwest Oklahoma. Hail to the size of golf balls and locally heavy rainfall will also be possible. The most likely time for severe weather will be between 5 PM in western Oklahoma and western north Texas spreading east and exiting into eastern Oklahoma by 2 AM. Thunderstorms are expected to develop in the eastern Texas panhandle or far western Oklahoma late this afternoon. The wind shear will be very strong across the area this evening and instability will be sufficient that severe thunderstorms are likely. Supercell storms will be possible late this afternoon and early this evening with the potential of strong winds, hail, and perhaps tornadoes, and strong tornadoes will be possible, mainly in southwest Oklahoma and the adjacent part of north Texas. The storms will eventually evolve into a line of storms, with damaging thunderstorm winds being the primary threat. Tornadoes will still be possible with any rotation that develops within this line of storms, although the tornado threat will be lower than with the initial thunderstorms. These thunderstorms will be likely be moving at 60 to 80 mph today, so be aware and take action quickly if a warning is issued. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across Oklahoma and north Texas should prepare for severe weather operations late this afternoon and this evening. .Strong winds... After thunderstorms move though, strong non-thunderstorm winds will still be likely Sunday evening into early Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Fire weather... Fire weather conditions will be elevated across western Oklahoma and western north Texas each afternoon from Monday through Thursday due to warm temperatures and low afternoon relative humidity. Near-critical conditions are expected in the far west on Tuesday afternoon with stronger winds. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Feb 26, 5:45 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Norman OK
545 PM CST Sun Feb 26 2023
OKZ004-009-270015-
Harper OK-Ellis OK-
545 PM CST Sun Feb 26 2023
...A strong thunderstorm will impact portions of northwestern Ellis
and southwestern Harper Counties through 615 PM CST...
At 545 PM CST, Doppler radar was tracking a strong thunderstorm near
Darrouzett, moving northeast at 75 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Laverne, May, Rosston and Catesby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3679 10000 3688 9989 3664 9964 3646 10000
3655 10001
TIME...MOT...LOC 2345Z 230DEG 67KT 3643 10033
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JTLocal storm report, Feb 26, 5:47 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
547 PM CST SUN FEB 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM NON-TSTM WND GST 3 SSW FREEDOM 36.73N 99.13W
02/26/2023 M61 MPH WOODWARD OK MESONET
&&Special weather statement, Feb 26, 6:40 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Norman OK
640 PM CST Sun Feb 26 2023
OKZ004-009-010-270115-
Woodward OK-Harper OK-Ellis OK-
640 PM CST Sun Feb 26 2023
...A strong thunderstorm will impact portions of northwestern Ellis,
southwestern Harper and west central Woodward Counties through 715 PM
CST...
At 640 PM CST, Doppler radar was tracking a strong thunderstorm near
Follett, moving northeast at 65 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Laverne, Fort Supply, May and Catesby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3662 10000 3683 9971 3656 9944 3631 10000
TIME...MOT...LOC 0040Z 235DEG 58KT 3640 10012
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
JTLocal storm report, Feb 26, 7:03 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
703 PM CST SUN FEB 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST GOODLETT 34.34N 99.88W
02/26/2023 M58 MPH HARDEMAN TX MESONET
&&
AZLocal storm report, Feb 26, 7:09 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
709 PM CST SUN FEB 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 4 ESE ERICK 35.19N 99.80W
02/26/2023 M78 MPH BECKHAM OK MESONET
&&
JHLocal storm report, Feb 26, 7:23 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
723 PM CST SUN FEB 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 3 W GOULD 34.67N 99.83W
02/26/2023 M75 MPH HARMON OK MESONET
&&
JHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 00:00Z
1.4 hours before the tornado, 194 km from the path. February 27, 2023.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -50705 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2405 m above ground
- 0-6 km bulk shear
- 97 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -230 m²/s²
- 0-3 km storm-relative helicity
- -69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.0 K/km
Amarillo Airport, TX (KAMA), 12:00Z
10.6 hours after it, 194 km from the path. February 27, 2023.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -90806 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2451 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 1.8 K/km
The radar
The Altus AFB radar (KFDR), 88 km away, was scanning. The volume nearest the touchdown began at 01:21 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:00 UTC | TSTM WND GST 78 | 4 Ese Erick | Beckham, OK | |
| 01:02 UTC | TORNADO | 1 W Hollis | Harmon, OK | BEGINNING OF TORNADO PATH; BASED ON RADAR ESTIMATE AND BEGINNING OF DAMAGE REPORTS. |
| 01:15 UTC | TSTM WND GST 75 | 3 W Gould | Harmon, OK | |
| 01:21 UTC | TSTM WND DMG | 6 W Sayre | Beckham, OK | POWERLINES REPORTED DOWN ALONG HIGHWAY 152 WEST OF SAYRE. TIME ESTIMATED BY RADAR. |
| 01:35 UTC | TSTM WND GST 62 | 2 Nnw Hester | Greer, OK | |
| 01:45 UTC | TORNADO | 2 Ese Lone Wolf | Kiowa, OK | BEGINNING OF TORNADO PATH; BASED ON RADAR ESTIMATE AND BEGINNING OF DAMAGE REPORTS; TRAVELED NE INTO HOBART. |
| 01:49 UTC | TSTM WND GST 59 | Altus Air Force Base | Jackson, OK | |
| 01:55 UTC | TSTM WND GST 62 | 3 N Altus | Jackson, OK | |
| 01:55 UTC | TSTM WND GST 77 | 4 Se Hobart | Kiowa, OK | |
| 01:58 UTC | TSTM WND GST 73 | 3 Se Hobart | Kiowa, OK | |
| 02:09 UTC | HAIL 1.75 | 1 S Hobart | Kiowa, OK | SPOTTER NETWORK REPORT. |
| 02:15 UTC | TSTM WND GST 63 | 3 N Altus | Jackson, OK |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2023 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of February 26, 2023
15 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 26 | 4:42 PM CST | EF0 | Seward, KS | 3.9 | 10 | |||
| February 26 | 6:29 PM CST | EF0 | Wheeler, TX | 0.2 | 25 | |||
| February 26 | 6:41 PM CST | EF1 | Wheeler, TX | 1.9 | 50 | |||
| February 26 | 7:08 PM CST | Unrated | Harmon, OK | 7.5 | 200 | |||
| February 26 | 7:13 PM CST | EF1 | Beckham, OK | 6.0 | 100 | $75,000 | ||
| February 26 | 7:13 PM CST | EF2 | Roger Mills, OK | 7.0 | 500 | 1 | 3 | $250,000 |
| February 26 | 7:45 PM CST | EF1 | Kiowa, OK | 7.5 | 600 | $100,000 | ||
| February 26 | 8:31 PM CST | EF0 | Alfalfa, OK | 0.2 | 50 | $10,000 | ||
| February 26 | 8:32 PM CST | EF0 | Caddo, OK | 5.1 | 75 | $30,000 | ||
| February 26 | 8:52 PM CST | EF0 | Grady, OK | 0.3 | 75 | $10,000 | ||
| February 26 | 8:57 PM CST | EF1 | Grady, OK | 10.7 | 200 | $255,000 | ||
| February 26 | 9:12 PM CST | EF1 | Oklahoma, OK | 5.5 | 500 | $100,000 | ||
| February 26 | 9:15 PM CST | EF2 | McClain, OK | 26.1 | 900 | 12 | $50 million | |
| February 26 | 9:42 PM CST | EF1 | Cleveland, OK | 6.0 | 440 | $105,000 | ||
| February 26 | 9:45 PM CST | EF2 | Pottawatomie, OK | 6.1 | 200 | $255,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.